Tornadoes · United States · Kansas · 2008
EF0 tornado, Voda, Kansas, June 5, 2008
This EF0 tornado ran 1.0 miles across Trego County on June 5, 2008, touching down at 3:39 PM CDT and reaching 75 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 5, 2008
- Touchdown
- 3:39 PM CDT (20:39 UTC)
- Lifted
- 3:40 PM CDT (20:40 UTC)
- On the ground
- 1 minutes
- Path length
- 1.0 miles (1.7 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- County
- Trego County
- Touchdown point
- 39.056, -100.047
- Lift-off point
- 39.065, -100.032
- Record number
- 0806051439-01
What the Weather Service recorded
An upper level disturbance moving northeast helped enhance convergence along a dry line to produce severe thunderstorms. Hail, high wind and a few tornadoes were observed.
This tornado was moving at 60 mph but did not encounter anything to damage.
This tornado was moving at 60 mph and was occurring in the general vicinity as that of a second tornado. The first tornado was dissipating as this one was forming.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 20:18 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at Jun 5, 2:44 PM CDT, 55 minutes earlier.
Area forecast discussion, Jun 5, 2:44 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 244 PM CDT THU JUN 5 2008 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST PROBLEM IS WHEN TO END PRECIP CHANCES. A TORNADO WATCH WILL BE POSTED THIS EVENING THROUGH 8 PM IN OUR EASTERN 2 TIERS OF COUNTIES...JUST ALONG AND EAST OF THE DRY LINE. A SEVERE WATCH COVERS THE REST OF OUR CENTRAL AND WESTERN COUNTIES UNTIL 7 PM CDT. ONGOING SEVERE ACTIVITIES HAVE PRECLUDED A DETAILED LOOK AT THE FORECAST. SO...FOR THE MOST PART...THE GRIDS WILL STAY AS IS AND LET LATER SHIFTS MAKE FINE TUNED ADJUSTMENTS. THE HIGH WIND WARNING WILL CONTINUE THROUGH 9 PM CDT COVER STRONG WINDS MIXING DOWN AND POSSIBLY INCREASING HIGHER THAN CURRENT SURFACE GUSTS. AN UPPER LOW IS PULLING ENE OUT OF NEW MEXICO AND WILL PROVIDE THE SHEAR ENVIRONMENT OVER THE SURFACE DRY LINE...WHICH COULD PRODUCE A FEW TORNADOES EARLY THIS EVENING. THINK THE DRY LINE WILL GET PUSHED EAST OUT OF OUR AREA BY 01-02Z. THE WRAP AROUND WILL BRING SOME ADDITIONAL SHOWERS AND THUNDERSTORMS TO OUR WES AND CENTRAL SECTIONS THROUGH ABOUT 06Z...THEN THE PRECIP WILL PULL EAST AND SLOWLY DRAG OUT OF OUR FAR EAST AND SOUTHEAST-MOST COUNTIES BY 12Z FRIDAY MORNING. FRIDAY WILL START OUT WITH MOSTLY CLOUDY SKIES AND SCATTER OUT RATHER QUICKLY. THIS WILL ALLOW THE SURFACE TO WARM UP INTO THE MID 80S IN OUR NORTH AND NEAR 90 IN OUR SOUTH. THE 90S RETURN ON SATURDAY AS STRONG SOUTHWEST FLOW RETURNS ONCE AGAIN. DAYS 3-7... STORMY PATTERN TO CONTINUE ACROSS THE HIGH PLAINS THROUGH EARLY WEEK. MODELS AGREE WITH RIDGE OF HIGH PRESSURE SITUATED OVER THE SOUTHEASTERN CONUS WITH POSITIVELY TILTED TROUGH MOVING INTO THE PACIFIC NORTHWEST TO START THIS PERIOD. AT THE SURFACE, AN AREA OF LOW PRESSURE WILL DEEPEN OVER SOUTHEAST COLORADO BY SATURDAY EVENING. MOISTURE WILL BE ON THE RETURN ACROSS EASTERN KS. GIVEN QUESTIONS WITH HOW QUICKLY AND FAR WEST THE MOISTURE WILL MAKE IT BY EVENING, WILL LEAVE STORM CHANCES OUT FOR NOW. BY SUNDAY, FRONT WILL BE ACROSS THE FA AS LOW PRESSURE OVER SOUTHEASTERN CO INTENSIFIES ONCE AGAIN. PLENTY OF MOISTURE WILL BE IN PLACE ACROSS MUCH OF THE FA. AS S/WV TROUGHS MOVE THROUGH THE SOUTHWEST FLOW ACROSS WESTERN KS, THUNDERSTORMS WILL BE POSSIBLE. ON MONDAY, DIFFERENCES EXIST IN FRONTAL PLACEMENT ACROSS THE FA. GFS PLACES FRONT FAR ENOUGH NORTH OF FA THAT BULK OF THUNDERSTORM ACTIVITY WOULD BE NORTH INTO NE. ECMWF HAS FRONT FURTHER SOUTH WITH THE ACTIVE WEATHER ACROSS SOUTHERN KS. WITH MOISTURE IN PLACE AND UPPER SYSTEM IN PLACE, WILL KEEP MENTION OF POPS IN FORECAST TO ACCOUNT FOR UNCERTAINTY. TEMPERATURES WILL CONTINUE TO BE NEAR TO ABOVE NORMAL THROUGH THE START OF THE PERIOD. H85 TEMPERATURES IN THE 30C RANGE WEST AND MID 20C EAST WILL HOLD STEADY UNTIL EARLY NEXT WEEK. ONCE UPPER TROUGH AND ASSOCIATED COLD FRONT SLIDE ACROSS THE AREA, TEMPERATURES WILL DIP INTO THE TEENS AND 20S AT H85, BUT ONLY BRIEFLY. SOUTHERLY FLOW WILL QUICKLY TAKE HOLD BY MID NEXT WEEK ALLOWING TEMPERATURES TO REBOUND BACK INTO THE 20C TO 30C RANGE. && .AVIATION... VFR CONDITIONS ARE EXPECTED OVER THE TAF PERIOD. THERE IS CONCERN WITH THE WINDS. GUSTY WINDS TO 45KTS WILL BE POSSIBLE THROUGH SUNSET. AS WINDS SHIFT, GUSTY CONDITIONS WILL CONTINUE THROUGH THE EARLY OVERNIGHT HOURS. AT HAYS, THERE IS A POTENTIAL FOR THUNDERSTORMS THIS EVENING. UNCERTAINTY IS FAIRLY HIGH REGARDING HOW FAR AND FAST THE DRYLINE WILL MOVE EAST. PRESENT INDICATIONS ARE THAT DRYLINE WILL BE EAST OF HAYS BY EARLY THIS EVENING. HAVE LEFT OUT THUNDERSTORM MENTION AT THE SITE FOR NOW. && .PRELIMINARY POINT TEMPS/POPS... DDC 57 86 64 94 / 30 0 0 10 GCK 53 87 59 95 / 20 0 0 0 EHA 53 88 59 95 / 20 0 0 0 LBL 56 88 62 96 / 20 0 0 0 HYS 55 85 64 92 / 40 0 0 10 P28 60 88 70 94 / 70 10 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 9 PM CDT THIS EVENING FOR KSZ030-031- 044>046-063>066-076>081-085>090. && FN12/23/23
Hazardous weather outlook, Jun 5, 4:02 AM CDT, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 402 AM CDT THU JUN 5 2008 KSZ030-031-043>046-061>066-074>081-084>090-061000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 402 AM CDT THU JUN 5 2008 /302 AM MDT THU JUN 5 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A CHANCE FOR THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BE SEVERE. EXPECT ANY THUNDERSTORM DEVELOPMENT TO BE MAINLY ALONG AND EAST OF A LINE FROM WAKEENEY TO DODGE CITY. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND STRONG WINDS. HOWEVER...A FEW ISOLATED TORNADOES CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AGAIN MAINLY ALONG AND EAST OF A LINE FROM WAKEENEY TO DODGE CITY. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Local storm report, Jun 5, 3:02 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
302 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 PM HAIL 3 E RADIUM 38.17N 98.84W
06/05/2008 E1.00 INCH STAFFORD KS LAW ENFORCEMENT
&&
UMSCHEIDLocal storm report, Jun 5, 3:04 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
304 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 10 NE PRATT 37.75N 98.61W
06/05/2008 E1.00 INCH PRATT KS EMERGENCY MNGR
&&
UMSCHEIDLocal storm report, Jun 5, 3:05 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
305 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND GST 10 NE PRATT 37.75N 98.61W
06/05/2008 E60 MPH PRATT KS EMERGENCY MNGR
&&
UMSCHEIDLocal storm report, Jun 5, 3:09 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
309 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM HAIL PRESTON 37.76N 98.56W
06/05/2008 E1.75 INCH PRATT KS BROADCAST MEDIA
THIS WAS A STORM CHASER REPORT RELAYED BY KWCH NEWS MEDIA
&&
UMSCHEIDLocal storm report, Jun 5, 3:14 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
314 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG 4 N PRATT 37.70N 98.74W
06/05/2008 PRATT KS EMERGENCY MNGR
NO SPECIFIC INFORMATION WAS PROVIDED YET OTHER THAN WIND
DAMAGE AT AND AROUND THE PRATT AIRPORT.
&&
UMSCHEIDLocal storm report, Jun 5, 3:17 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
317 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 11 S SCOTT CITY 38.32N 100.91W
06/05/2008 E1.00 INCH SCOTT KS TRAINED SPOTTER
&&
SREITERThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 12:00Z
8.7 hours before the tornado, 144 km from the path. June 5, 2008.
- Mixed-layer CAPE
- 1268 J/kg
- Mixed-layer CIN
- -318 J/kg
- Surface CAPE
- 1792 J/kg
- Mixed-layer LCL
- 1569 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 367 m²/s²
- 0-3 km storm-relative helicity
- 402 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.5 K/km
Dodge City, (KDDC), 00:00Z
3.3 hours after it, 144 km from the path. June 6, 2008.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -86331 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 5151 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -237 m²/s²
- 0-3 km storm-relative helicity
- -139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 9.0 K/km
The surface observations
Hill_city (HLC), 39 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Dodge City radar (KDDC), 145 km away, was scanning. The volume nearest the touchdown began at 20:37 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2008 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of June 5, 2008
40 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 5 | 12:15 PM MDT | EF0 | Prowers, CO | 6.5 | 150 | $5,000 | ||
| June 5 | 2:30 PM CDT | EF0 | Logan, KS | 1.0 | 25 | |||
| June 5 | 2:41 PM CDT | EF0 | Logan, KS | 1.0 | 25 | |||
| June 5 | 2:59 PM CDT | EF1 | Pratt, KS | 1.1 | 100 | $65,000 | ||
| June 5 | 3:13 PM CDT | EF0 | Gove, KS | 1.0 | 25 | |||
| June 5 | 3:40 PM CDT | EF2 | Rock, NE | 29.9 | 50 | $200,000 | ||
| June 5 | 3:40 PM CDT | EF0 | Trego, KS | 1.7 | 75 | |||
| June 5 | 4:19 PM CDT | EF1 | Clay, KS | 14.3 | 100 | |||
| June 5 | 4:20 PM CDT | EF0 | Clay, KS | 4.6 | 50 | |||
| June 5 | 4:33 PM CDT | EF1 | Clay, KS | 10.1 | 25 | |||
| June 5 | 5:00 PM CDT | EF1 | Charles Mix, SD | 9.9 | 100 | $100,000 | ||
| June 5 | 5:08 PM CDT | EF0 | Washington, KS | 0.1 | 25 | |||
| June 5 | 5:41 PM CDT | EF0 | Marshall, KS | 0.1 | 50 | |||
| June 5 | 6:20 PM CDT | EF1 | Nemaha, NE | 2.6 | 100 | |||
| June 5 | 6:23 PM CDT | EF1 | Nemaha, NE | 6.5 | 220 | |||
| June 5 | 6:35 PM CDT | EF1 | Nemaha, NE | 0.7 | 100 | |||
| June 5 | 6:55 PM CDT | EF0 | Atchison, MO | 0.1 | 25 | |||
| June 5 | 7:02 PM CDT | EF0 | Fremont, IA | 0.5 | 50 | |||
| June 5 | 7:11 PM CDT | EF0 | Fremont, IA | 1.3 | 50 | |||
| June 5 | 7:23 PM CDT | EF0 | Atchison, MO | 0.1 | 25 | |||
| June 5 | 7:24 PM CDT | EF0 | Page, IA | 1.2 | 80 | |||
| June 5 | 7:27 PM CDT | EF0 | Brown, KS | 0.1 | 25 | |||
| June 5 | 7:33 PM CDT | EF0 | Richardson, NE | 1.3 | 100 | |||
| June 5 | 7:39 PM CDT | EF2 | Richardson, NE to MO | 18.4 | 880 | $250,000 | ||
| June 5 | 7:55 PM CDT | EF0 | Holt, MO | 4.4 | 25 | $2,000 | ||
| June 5 | 7:59 PM CDT | EF0 | Atchison, MO | 10.5 | 100 | $210,000 | ||
| June 5 | 8:12 PM CDT | EF0 | Cass, IA | 1.5 | 50 | |||
| June 5 | 8:15 PM CDT | EF0 | Minnehaha, SD | 1.5 | 50 | |||
| June 5 | 8:42 PM CDT | EF2 | Minnehaha, SD | 2.6 | 100 | |||
| June 5 | 9:00 PM CDT | EF1 | Moody, SD | 0.8 | 50 | $10,000 | ||
| June 5 | 9:24 PM CDT | EF1 | Union, IA | 3.0 | 150 | $25,000 | ||
| June 5 | 10:57 PM CDT | EF0 | Linn, KS | 1.0 | 25 | $50,000 | ||
| June 5 | 11:15 PM CDT | EF0 | Bates, MO | 0.3 | 50 | $25,000 | ||
| June 5 | 11:35 PM CDT | EF0 | Okmulgee, OK | 4.4 | 100 | $15,000 | ||
| June 5 | 11:49 PM CDT | EF1 | Clarke, IA | 7.6 | 125 | |||
| June 5 | 12:10 AM CDT | EF1 | Warren, IA | 18.3 | 150 | $180,000 | ||
| June 5 | 12:23 AM CDT | EF0 | Lafayette, MO | 0.3 | 25 | $500 | ||
| June 5 | 12:36 AM CDT | EF1 | Jasper, IA | 9.8 | 125 | $75,000 | ||
| June 5 | 12:45 AM CDT | EF1 | Jasper, IA | 14.3 | 150 | 2 | $250,000 | |
| June 5 | 12:49 AM CDT | EF0 | Jasper, IA | 10.9 | 75 | $25,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.